Advances in Pharmaceutical and Ethnomedicines

Research Article
Adv. pharm. ethnomed. 2 (1): 14 - 17
http://dx.doi.org/10.14737/journal.ape/2014/2.1.14.17
View Full HTML
Download PDF

Allah Bukhsh1*, Zulfiqar Ali2, Muhammad Tayyab2, Zubda Gohar1, Sameen Amjad1, Syeda Sabika Raza Abidi1, Nadia Safdar1
1Institute of Pharmaceutical Sciences, University of Veterinary and Animal Sciences, Lahore, Pakistan; 2Punjab Institute of Mental Health, Lahore, Pakistan
*Corresponding author: abukhsh@uvas.edu.pk

ABSTRACT
The use of antipsychotics has been widely increased in the management of psychotic disorders. The significant side effect reported by the use of antipsychotics is extrapyramidal symptoms (EPS) such as pseudoparkinsonism, akathesia, dyskinesia and dystonia. Many studies have been conducted to evaluate the relationship between antipsychotics and EPS. In this single blind and cross sectional study, comparative evaluation of extrapyramidal symptoms (EPS) and other side effects was made between two antipsychotic classes in 60 patients with various psychotic problems at Punjab Institute of Mental Health, Lahore, Pakistan. Patients’ condition regarding side effects was evaluated. EPS occurrence rate was much higher in patients receiving typical antipsychotics (73%) as compared to those taking atypical type (27%). It was also observed that the patients having bipolar disorder (53%) have increase tendency to develop EPS than schizophrenic patients (47%). EPS decrease significantly when treatment was switched from typical to atypical antipsychotics. In addition to EPS other side effects caused by atypical antipsychotics included weight gain in 2 patients (10%) and amenorrhea in 3 out 11 female patients (27%). This study confirmed that the patients taking atypical antipsychotics were more stable with fewer incidences of EPS.

Key Words: Antipsychotics, Extrapyramidal symptoms (EPS), Haloperidol, Risperidone, Dyskinesia